Ohio, 2005

Hail and Damaging Winds in Ohio, May 13, 2005

May 13, 2005 · NWS ILN · 14 events in 12 counties and zones

7 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 12:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 13, 12:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT FRI MAY 13 2005

.AVIATION (18Z-18Z)...
WRMFNT APPEARS TO BE JUST NORTH OF THE FA.   EXPECT CU TO BEGIN TO
DEVELOP SOUTH OF FNT AS TD CONTINUE TO INCREASE THIS AFTN. S/W
OVER SN IN IS LIFTING NE. TSRA IS ALREADY ASSOCIATED WITH IT...BUT
IT LOOKS LIKE THAT CONVECTION WOULD STAY WEST OF TAFS.  MODELS
ARE INDICATING UNSTABLE ATMOSPHERE THIS AFTERNOON WITH CAPE 1500
TO 2000 J/KG...LI -5...BUT THERE IS SOME SMALL CIN AS WELL. DUE TO
UNCERTAINTY OF CONVECTION IN THE FIRST 6 HOURS OF TAF...WILL
LEAVE PCPN OUT OF TAFS FOR NOW.  COLD FRONT PUSHES INTO OHIO
VALLEY AFT 06Z.  PREFRONTAL CONVECTION SHOULD INCREASE AFTER 06Z
AFFECTING MAINLY WESTERN TAFS.  FRONT APPROACHES WESTERN EDGE OF
FA BY 12Z...BUT IS HELD UP AS IT WAITS FOR H5 S/W THAT SWINGS
THROUGH AFT 15Z.

SITES
&&

.PREVIOUS DISCUSSION...
(ISSUED 1136 AM EDT FRI MAY 13 2005)

SHORT TERM (REST OF TODAY)...
WARM FRONT IS QUICKLY LIFTING NORTH.  WINDS HAVE SHIFTING AND TD
JUMPS AS FAR NE AS ILN. LOOKS LIKE THE FNT RUNS FROM NR MIE-ILN-
CRW.  HAVE RAISED HIGH TODAY IN THE NORTH SINCE IT APPEARS THAT
THE WARM FRONT WILL LIFT FARTHER NORTH THAN PREVIOUSLY
ANTICIPATED.

HAVE LOWERED POPS IN THE NORTH BASED ON THE RAPID MOVEMENT OF THE
FRONT.  AGREE WITH THE MODELS THAT IT WILL BE INTO THE GREAT LAKES
BY 00.  KEPT POPS IN THE WARM SECTOR THIS AFTERNOON...AS COULDNT
TOTALLY RULE OUT SOMETHING POPPING IN THE WARM SECTOR.

SITES

PREVIOUS DISCUSSION...
(ISSUED 642 AM EDT FRI MAY 13 2005)

AVIATION (12Z-12Z)...
STLT PIXS SHOW AN AREA OF IFR ST AND FOG DEVELOPING OVER NE KY...S
CENTRAL OH AND W CENTRAL WV. THIS AREA OF IFR HAS BEEN DEVELOPING TO
THE W DURING THE LAST 90 MINUTES. A VERY SMALL AND NARROW BAND HAS
DEVELOPED ALONG AND JUST S OF THE OH RIVER AND AT 10Z WAS AFFECTING
KCVG. THESE IFR CONDS ARE NOT EXPECTED TO PERSIST VERY LONG THUS
TERMINAL IS NOT BEING AMENDED AT THIS TIME.

LOOKING AT THE BIG PICTURE AN UPPER LEVEL RIDGE CONTINUED OVER OHIO
AT 12Z AND WILL MOVE EAST OF THE AREA THIS EVENING. UPPER LEVEL FLOW
BACKS TO THE SW AND INCREASES THROUGHOUT THE NIGHT. STATIONARY FRONT
OVER KY THIS MORNING WILL MOVE NORTH AS A WARM FRONT DURING THE DAY
DESTABILIZING THE ATM OVER CENTRAL AND NORTHERN OH. EXPECT THE FRONT
TO BE MOVING NORTH ACROSS THE KDAY..KCMH..KLCK TAFS DURING THE MID
AFTERNOON. A FEW OF THE MODELS ARE MOVING THE FRONT TO THE NORTH
MUCH FASTER AND HAVE IT WELL NORTH OF THE TAFS BY MID AFTERNOON. DUE
TO THIS UNCERTAINTY VCTS CONTINUES TO BE USED IN THE FORECAST TO
DEPICT THE BEST TIMING OF THUNDERSTORMS ACROSS THIS AREA. EXPECT SCT
MID AND HI CLDS ACRS THE AREA TODAY. AS THE NEXT SYSTEM SLOWLY
APPROACHES THE FA CLDS INCR BCMG BKN TO OVC THIS EVENING. SHOWERS
AND TSTMS ASSOCIATED WITH THIS SYSTEM WILL MOVE ACRS THE AREA TNGT
MAINLY AFTER MIDNIGHT. SFC WNDS SHOULD VEER THROUGHOUT THE MORNING
BECOMING SW BY LATE AFTERNOON. SPEEDS SHOULD BE 10 TO 15 KT WITH
GUSTS BETWEEN 18 TO 22 KT MAINLY IN THE AFTERNOON HOURS.
HAYDU

PREVIOUS DISCUSSION...

(ISSUED 345 AM EDT FRI MAY 12 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
SOME MID AND HIGH LEVEL CLOUDS ACROSS AREA THIS MORNING BUT EXPECT
AT LEAST THE MID CLOUDS TO DISSIPATE ONCE THE SUN COMES UP THIS
MORNING. WILL THEREFORE START THINGS OFF AS MOSTLY SUNNY TODAY.
LATEST SURFACE ANALYSIS SHOWING BOUNDARY EXTENDING FROM SOUTHWEST
INDIANA DOWN THROUGH CENTRAL KENTUCKY. WITH NIGHTTIME COOLING HAVE
LOST SOME OF THE STRONG TEMP GRADIENT ACROSS BOUNDARY THAT WAS NOTED
THURSDAY AFTERNOON BUT STILL A PRETTY GOOD DEWPOINT GRADIENT PRESENT
WITH 30S TO LOWER 40S NORTHEAST OF THE BOUNDARY AND LOW TO MID 60S
TO THE SOUTHWEST. THE BOUNDARY IS FORECAST TO LIFT NORTHEAST ACROSS
FA THROUGH THE DAY TODAY WITH HIGHER DEWPOINTS SPREADING IN FROM THE
SOUTHWEST. THIS WILL ALLOW FOR THE AIRMASS TO DESTABILIZE THROUGH
THIS AFTERNOON AS AREA GOES INTO THE WARM SECTOR AND SBCAPES CLIMB
INTO THE 2000-3000 J/KG RANGE BY MID AFTERNOON. WITH BEST FORCING
MAINLY ALONG BOUNDARY...THINK BEST CHANCE OF SHOWERS/THUNDERSTORMS
WILL BE ACROSS OUR FAR NORTH...WHERE BOUNDARY SHOULD BE SITUATED BY
THAT TIME. WILL THEREFORE...TAPER FROM HIGH CHANCE ACROSS THE FAR
NORTH TO 20-30 POPS IN THE SOUTH. AS BOUNDARY CONTINUES TO LIFT
NORTH THROUGH LATE AFTERNOON AND EARLY EVENING...EXPECT CHANCE OF
PCPN TO DROP OFF THROUGH LATE EVENING. THEN...BETTER CHANCE OF PCPN
SHOULD MOVE BACK IN FROM THE NORTHWEST OVERNIGHT AS COLD FRONT
PUSHES DOWN TOWARD AREA.

FORECAST SOUNDINGS SHOWING MARGINALLY FAVORABLE HODOGRAPHS FOR
SEVERE FOR LATE THIS AFTERNOON AND EARLY THIS EVENING...PARTICULARLY
ACROSS THE FAR NORTH IN VICINITY OF THE BOUNDARY WHERE 0-3KM SR
HELICITY VALUES APPROACH 300 M2/S2. THIS COMBINED WITH MODERATE
INSTABILITY...MAY BE ENOUGH TO SUPPORT A FEW SEVERE STORMS...
ESPECIALLY TO THE NORTH OF INTERSTATE 70.

SOME DIFFERENCES EXIST BETWEEN THE GFS AND NAM WITH THE TIMING OF
THE COLD FRONT ACROSS OUR AREA FOR LATE TONIGHT INTO SATURDAY WITH
THE GFS A FEW HOURS SLOWER THAN THE NAM. AS A RESULT HAVE SLOWED
PCPN ASSOCIATED WITH COLD FRONT DOWN A TAD FOR LATER TONIGHT AND
SATURDAY. PRETTY STRONG WIND FIELDS IN PLACE ACROSS AREA FOR
SATURDAY SO COULD HAVE ANOTHER SHOT AT SEVERE STORMS...BUT THIS WILL
BE DEPENDENT ON AMOUNT CLOUDS AND HOW WELL WE CAN DESTABILIZE. GOOD
CAA THEN MOVES IN BEHIND FRONT FOR SATURDAY NIGHT INTO SUNDAY WITH
850 MB TEMPS DROPPING DOWN TO AROUND ZERO FOR SUNDAY.

AS FOR TEMPS...WILL GO A LITTLE WARMER THAN GUIDANCE FOR HIGHS TODAY
AS WE SHOULD SEE A FAIR AMOUNT OF SUNSHINE...ESPECIALLY THIS
MORNING. WILL THEN GO A LITTLE COOLER THAN GUIDANCE FOR HIGHS ON
SUNDAY WITH GOOD CAA ACROSS AREA.

PREVIOUS DISCUSSION...

(ISSUED 420 PM EDT THU MAY 12 2005)

LONG TERM (SUNDAY THROUGH THURSDAY)...
UPPER TROF LATE IN THE WEEKEND WILL TURN INTO NORTHWEST FLOW FOR THE
REST OF THE FORECAST AS RIDGE BUILDS OVER THE CENTRAL PLAINS.  AT
THE SURFACE HIGH PRESSURE WILL BUILD IN ON SUNDAY AND KEEP FORECAST
DRY THROUGH MUCH OF THE DAY TUESDAY.  LATE ON TUESDAY A WARM FRONT
WILL MOVE THROUGH BRINGING BACK THE CHANCE FOR CONVECTION.  AN
OSCILLATING STATIONARY BOUNDARY WILL THEN REMAIN OVER REGION KEEPING
THE THREAT OF CONVECTION OVER THE FORECAST AREA THROUGH WEDNESDAY
NIGHT.  AT THIS POINT THERE ARE NO STRONG FEATURES TO SUPPORT MORE
THAN A SMALL POP.  IN GENERAL TEMPS WILL BE NEAR NORMAL FOR THE
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 3:20 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 AM EDT FRI MAY 13 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140820-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
420 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREAT. HOWEVER...THE POSSIBILITY ALSO EXISTS FOR AN ISOLATED
TORNADO...MAINLY TO THE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A
COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THE STORMS MAY BE
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING AND THEN AGAIN ON SATURDAY.

The radar

The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 13, 3:00 PM EST to 3:03 PM EST
Where
Butler County, Hamilton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -84.550

Thunderstorm Wind, Butler

When
May 13, 4:10 PM EST to 4:14 PM EST
Where
Butler County, 2 mi NE of Jacksonburgh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -84.467

Three to five inch tree limbs were kncoked down near the intersection of State Route 122 and Mill Road.

Thunderstorm Wind, Montgomery

When
May 13, 4:30 PM EST to 4:40 PM EST
Where
Montgomery County, West Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -84.250

Numerous trees were downed.

Hail, Licking

When
May 13, 4:54 PM EST to 4:58 PM EST
Where
Licking County, Buckeye Lake
Measured
1.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.933, -82.483

Several trees and large limbs were also knocked down.

Hail, Franklin

When
May 13, 4:59 PM EST to 5:03 PM EST
Where
Franklin County, Whitehall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -82.883

Thunderstorm Wind, Union

When
May 13, 5:10 PM EST to 5:14 PM EST
Where
Union County, Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -83.367

Several trees and large limbs were knocked down. Fallen trees caused damage to two homes in town, and a business lost part of its roof.

Hail, Fairfield

When
May 13, 5:14 PM EST to 5:17 PM EST
Where
Fairfield County, Pickerington
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.883, -82.750

Hail, Delaware

When
May 13, 5:20 PM EST to 5:24 PM EST
Where
Delaware County, 4 mi N of Delaware
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -83.067

Nickel size hail fell at Delaware State Park.

Thunderstorm Wind, Champaign

When
May 13, 5:30 PM EST to 5:34 PM EST
Where
Champaign County, Mingo
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.200, -83.633

Hail, Fayette

When
May 13, 5:43 PM EST to 5:47 PM EST
Where
Fayette County, Staunton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -83.483

Hail, Clinton

When
May 13, 5:45 PM EST to 5:49 PM EST
Where
Clinton County, 4 mi SSE of Wilmington
Measured
0.75 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
39.400, -83.800

A car sustained minor damage from the hail.

Thunderstorm Wind, Ross

When
May 13, 5:50 PM EST to 5:54 PM EST
Where
Ross County, Frankfort
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
39.400, -83.183

Trees and large limbs were downed. A metal roof was blown off of a shed.

Thunderstorm Wind, Pickaway

When
May 13, 6:25 PM EST to 6:28 PM EST
Where
Pickaway County, Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -83.183

Thunderstorm winds knocked down powerlines.

Thunderstorm Wind, Fairfield

When
May 13, 6:35 PM EST to 6:38 PM EST
Where
Fairfield County, Lithopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -82.800

Thunderstorm winds knocked down powerlines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448902, 5448903, 5448904, 5448906, 5448910, 5448909, 5448905, 5448908, 5448907, 5448912, 5448911, 5448914, 5448913, 5448915.